Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 345, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 6, 2017, 10:15 PM CDT for Barber County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2017, 10:15 PM CDT (03:15 UTC)
- Expired
- Oct 6, 2017, 10:34 PM CDT
- In force
- 19 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 57 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.2
The text
As transmitted.
551 WUUS53 KDDC 070315 SVRDDC KSC007-070400- /O.NEW.KDDC.SV.W.0345.171007T0315Z-171007T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 1015 PM CDT FRI OCT 6 2017 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Southeastern Barber County in south central Kansas... * Until 1100 PM CDT * At 1014 PM CDT, a severe thunderstorm was located 3 miles north of Hardtner, or 9 miles west of Kiowa, moving east at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Kiowa, Hardtner and Hazelton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3700 9886 3720 9873 3713 9835 3700 9835 TIME...MOT...LOC 0314Z 282DEG 54KT 3706 9865 HAIL...0.88IN WIND...60MPH $$ RUSSELL
1 follow-up statement
867
WWUS53 KDDC 070334
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1034 PM CDT FRI OCT 6 2017
KSC007-070344-
/O.CAN.KDDC.SV.W.0345.000000T0000Z-171007T0400Z/
Barber KS-
1034 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3700 9886 3720 9873 3713 9835 3700 9835
TIME...MOT...LOC 0332Z 282DEG 54KT 3700 9828
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:52 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Oct 6, 6:52 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 652 PM CDT Fri Oct 6 2017 ...updated aviation section... .SHORT TERM...(This evening through Saturday) Issued at 238 PM CDT Fri Oct 6 2017 For details on thunderstorms and severe convective threat see Meso discussion above. Otherwise, aforementioned front will slide quickly southeast through Kansas this evening to overnight as the main upper trough moves into the Great Plains. This will effectively shut down precipitation chances from west to east during the late evening to early overnight. The pressure jump behind this front will trigger a brief period with higher gusts via an isallobaric wind but otherwise winds will ease gradually overnight with low temps in the 40s to lower 50s expected. This will set the stage for a mild and dry Saturday as subsidence behind the exiting upper wave dominates while surface high pressure allows winds to turn light. .LONG TERM...(Saturday night through Friday) Issued at 238 PM CDT Fri Oct 6 2017 Sunday will be a transition day between upper waves moving across the region as the next large upper trough digs into the Intermountain West. This will allow the lee trough to deepen with associated south to southwest winds bringing mild temps. This will then set the stage for another active weather day Monday into early Tuesday as the system mentioned above plows into the Great Plains. This will push a strong cold front through the region Monday into Monday night. While threat for severe weather looks minimal with this event a chance for rain will still exist over most of the region. Main question behind this front will be potential for some patchy frost Monday night and possibly again the next night as a clear sky, light winds, and very dry air promotes temps in the 30s. Remainder of the week will then see the pattern repeat yet again with the wave from Mon/Tue exiting to the east while another system digs into the Intermountain West. This will result in dry conditions with temperatures rebounding back above normal Wednesday and Thursday but then a chance of storms returning by Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 651 PM CDT Fri Oct 6 2017 Numerous discreet severe thunderstorms over the area continue to develop into a more linear mode of convection early this evening. The convection will generally continue just ahead of a cold front through around mid evening before weakening altogether. A severe wind threat is still possible, most likely near DDC or LBL for a couple of hours before the event winds down into heavy rain episode. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 77 50 79 / 90 0 0 0 GCK 47 77 47 78 / 80 0 0 0 EHA 47 77 48 79 / 30 0 0 0 LBL 50 78 48 80 / 90 0 0 0 HYS 50 75 49 78 / 90 0 0 0 P28 55 77 51 81 / 80 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until 4 AM CDT Saturday for KSZ031-046-065-066-079. && SHORT TERM...AJohnson LONG TERM...AJohnson AVIATION...Russell
Hazardous weather outlook, Oct 6, 2:52 PM CDT, 7 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 252 PM CDT Fri Oct 6 2017 KSZ030-031-043>046-061>066-074>081-084>090-070900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 252 PM CDT Fri Oct 6 2017 /152 PM MDT Fri Oct 6 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Conditions continue to favor a risk for strong to severe thunderstorms starting later this afternoon and continuing into the evening hours. For locations along and west of highway 183, the risk will be mostly confined between 4 to 8 pm. These storms will be capable of producing very large hail with maximum hail size of at least baseballs highly probable with some potential for even larger hail. In addition damaging winds up to 70 mph and even a few tornadoes will exist with these storms. For locations east of highway 183, the risk will be confined more into the 7 to 11 pm time frame with damaging winds up to 80 mph possible along with hail up to golf ball size. Very heavy rainfall may result in some localized flooding for areas along and east of highway 183 during the evening where a wet and saturated soil already exists from rainfall in the last week. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Significant risk * Thunderstorm wind damage: Significant risk * Flooding: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Monday night and again Tuesday night may see temperatures drop to near freezing for locations mainly west of highway 283. Days 2-7 Hazards ---------------- * Saturday - Fire weather: Limited risk * Sunday - Fire weather: Limited risk * Monday - Freeze: Elevated risk - Fire weather: Limited risk * Tuesday - Freeze: Elevated risk * Wednesday No hazards. * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Oct 6, 7:58 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 12 SSW BEELER 38.29N 100.29W
10/06/2017 E1.50 INCH LANE KS PUBLIC
THERE WAS ALMOST NO WIND WITH THE HAIL.
&&
01Special weather statement, Oct 6, 8:03 PM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Dodge City KS 803 PM CDT FRI OCT 6 2017 KSZ078-080-088-089-070200- Clark KS-Kiowa KS-Comanche KS-Ford KS- 803 PM CDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...KIOWA... NORTHERN COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL 900 PM CDT... At 803 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles east of Windhorst to 5 miles north of Bloom. Movement was east at 40 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Coldwater, Greensburg, Bucklin, Haviland, Mullinville, Ford, Bloom, Wilmore, Belvidere, Kingsdown, The Joy Elevator and The Brenham Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1100 PM CDT for south central and southwestern Kansas. LAT...LON 3749 10001 3772 9983 3772 9902 3720 9911 TIME...MOT...LOC 0103Z 288DEG 33KT 3780 9957 3756 9992 UMSCHEID
Local storm report, Oct 6, 8:13 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 7 SSE FT. DODGE 37.63N 99.90W
10/06/2017 E0.25 INCH FORD KS PUBLIC
PEA SIZE.
&&
RMLLocal storm report, Oct 6, 8:14 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 2 N LEWIS 37.97N 99.26W
10/06/2017 E0.50 INCH EDWARDS KS PUBLIC
PEA SIZED MOSTLY, DIME SIZE.
&&
RMLSpecial weather statement, Oct 6, 8:59 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
859 PM CDT FRI OCT 6 2017
KSZ066-079>081-088>090-070300-
Pratt KS-Stafford KS-Clark KS-Barber KS-Kiowa KS-Edwards KS-
Comanche KS-
859 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...KIOWA...
BARBER...COMANCHE...STAFFORD...SOUTHEASTERN EDWARDS...PRATT AND CLARK
COUNTIES UNTIL 1000 PM CDT...
At 858 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Raymond to near Haviland to 2 miles south of
Englewood. Movement was southeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Pratt, Medicine Lodge, Saint John, Kiowa, Stafford, Ashland,
Coldwater, Greensburg, Protection, Haviland, Lake Arrowhead,
Hardtner, Iuka, Preston, Sharon, Hudson, Sawyer, Cullison, Hazelton
and Isabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and southwestern Kansas.
LAT...LON 3733 9989 3755 9937 3798 9886 3826 9859
3826 9847 3739 9846 3738 9835 3700 9835
3700 10008
TIME...MOT...LOC 0158Z 297DEG 47KT 3827 9842 3762 9908 3700 9998
UMSCHEIDLocal storm report, Oct 6, 9:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND GST LARNED 38.18N 99.11W
10/06/2017 E64 MPH PAWNEE KS BROADCAST MEDIA
KAKE WEATHER NET REPORT 64MPH AT FORT LARNED
MIDDLE SCHOOL.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 1 more | 49 min |
| Oct 6, 7:35 PM CDT | Areal Flood Advisory | DDC | Finney, Hodgeman, Ness, Pawnee, Rush | 4 hr |
| Oct 6, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 60 min |
| Oct 6, 8:03 PM CDT | Special Weather Statement | DDC | Kiowa | 57 min |
| Oct 6, 8:59 PM CDT | Special Weather Statement | DDC | Barber, Clark, Comanche, Kiowa, Pratt, Stafford | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.